Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Cheyenne, WY

July 8, 2023Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2023, 3:40 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2023, 3:40 PM MDT (21:40 UTC)
Expired
Jul 8, 2023, 4:15 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 173 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:50 PM MDTTSTM WND GST 607 W Lodgepole, NEUPR site SUNOL1. Gust 63 mph at 355PM.
Jul 8, 3:52 PM MDTTSTM WND DMG8 Ene Sidney, NEEmergency manager reported a flipped pivot and completely stripped vegetation (corn crops).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:09 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS55 KCYS 082140
SVRCYS
NEC033-082215-
/O.NEW.KCYS.SV.W.0252.230708T2140Z-230708T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
340 PM MDT Sat Jul 8 2023

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in the Panhandle of Nebraska...

* Until 415 PM MDT.

* At 339 PM MDT, a severe thunderstorm was located 7 miles north of
  Colton, or 11 miles northeast of Sidney, moving southeast at 25
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lodgepole, Colton and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 64 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4100 10280 4128 10298 4139 10281
      4134 10261
TIME...MOT...LOC 2139Z 325DEG 24KT 4126 10284 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dewey
2 follow-up statements
803 
WWUS55 KCYS 082152
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
352 PM MDT Sat Jul 8 2023

NEC033-082215-
/O.CON.KCYS.SV.W.0252.000000T0000Z-230708T2215Z/
Cheyenne NE-
352 PM MDT Sat Jul 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 352 PM MDT, a severe thunderstorm was located over Sunol, or 10
miles east of Sidney, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lodgepole and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 67 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4100 10280 4131 10289 4132 10278
      4134 10261
TIME...MOT...LOC 2152Z 325DEG 24KT 4119 10277 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dewey
798 
WWUS55 KCYS 082207
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
407 PM MDT Sat Jul 8 2023

NEC033-082215-
/O.CON.KCYS.SV.W.0252.000000T0000Z-230708T2215Z/
Cheyenne NE-
407 PM MDT Sat Jul 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 406 PM MDT, a severe thunderstorm was located near Lodgepole, or
11 miles west of Chappell, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lodgepole.

This includes Interstate 80 in Nebraska between mile markers 71 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4100 10276 4117 10273 4122 10269
      4123 10262
TIME...MOT...LOC 2206Z 325DEG 24KT 4111 10270 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dewey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:59 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 8, 1:59 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
159 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Jul 8 2023

Severe convection ongoing this afternoon. Concerns deal primarily
with the severe convection today...followed by warmer/drier
weather Sunday into next week.

Currently...Convection developing along a line from
Scottsbluff...northwest to Lusk this afternoon. Thinking maybe
this is along an old outflow boundary line from this mornings
convection. This area is also where skies cleared out early and
SBCAPES are up near 2000J/KG.

As the afternoon draws on...expecting low clouds to clear across
southeast Wyoming with instability increasing to 2000 to 2500J/KG.
0-6km shear is definitely there with 40-45kts and mid level lapse
rates 7-9C/KM. Looking like latest HRRR simulated radar is
handling these storms pretty good. Storms moving from northwest to
southeast and stay discrete across southeast Wyoming. So all
modes of severe weather can be expected. Current 0-3km helicity
across the southern Panhandle currently around 250 m2/s2...so this
area would be the best area for tornado development. HRRR
simulated radar shows storms continuing through 03Z this evening
before decreasing in coverage and intensity.

Much warmer and drier Sunday as upper high moves over the CWA.
ECMWF/NAM showing a few storms down here across Laramie County
and the south Laramie Range. Looking at afternoon highs climbing
into the upper 70s and low 80s area wide.

.LONG TERM...(Monday through next Saturday)
Issued at 403 AM MDT Sat Jul 8 2023

Heading into the work week conditions will largely dry out and heat
up as the overall synoptic pattern changes. An upper-level ridge
sitting over the Rockies on Monday will usher in drier air from the
west as well as warmer 700 mb temperatures. This ridge stays in
place for most of the week, however, it will start to flatten out
and turn into more zonal flow midweek, leading to breezy conditions
across much of the CWA. During this time, temperatures will be on
the warm side with highs in the 80s and 90s. Tuesday will likely
be the warmest day of the week with temperatures in the upper 80s to
mid 90s, which is about 5 degrees above average. Precipitation
chances Monday through Wednesday look minimal, however, an isolated
thunderstorm or two during the afternoon hours cannot be ruled out
as disturbances move through the flow aloft.

The forecast becomes trickier towards the end of the week as both
the GFS and ECMWF suggest a cold front dropping down from the north
Thursday afternoon. High temperatures on Thursday will likely be
cooler than the first half of the week, however, temperatures will
depend on timing and strength of the front; details which are still
uncertain at this time. Storms will be possible with this front
since lift and jet energy will be present, but the better moisture
looks to remain north of the CWA. Friday will see the return of
cooler temperatures behind the front. Temperatures will likely be
below average with high in the 70s to low 80s. Flow aloft also makes
the shift back to northwesterlies, leading to more favorable
conditions for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jul 8 2023

Mainly VFR to MVFR conditions across southeast Wyoming and the
Nebraska panhandle with showers and thunderstorms being the
primary concern. Timing has been tricky to nail down with these
showers and thunderstorms, but the best timing for thunderstorms
looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS
tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and
15Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jul 8 2023

Active afternoon with showers and storms ongoing east of the
Laramie Range. Look for storms to continue through mid evening
before decreasing in coverage and intensity. Much drier Sunday
into Monday as a high pressure center currently located over
eastern Utah and western Colorado moves into the area. Very dry
for Carbon and Albany Counties Sunday through Tuesday next week
with increasing fire weather threats. Breezy to windy conditions
Monday through Wednesday across Carbon and Albany Counties with
gusts 30-40 mph and afternoon humidity well below 15 percent.
Given fuels are not ready...this may keep fire weather concerns
at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...GCC

In the hours before

Local storm report, Jul 8, 2:57 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
257 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  M1.00 inch       Scotts Bluff       NE   Public

&&
Local storm report, Jul 8, 3:09 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

            Picture from Twitter of slightly larger than
            quarter sized hail 3 miles east of Minatare.

&&

GCC
Local storm report, Jul 8, 3:13 PM MDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
313 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Hail             9 N Jay Em              42.60N 104.36W
07/08/2023  E1.00 inch       Goshen             WY   Trained Spotter

&&

gcc
Local storm report, Jul 8, 3:19 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
319 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

            Corrected time based on radar imagery.
            Picture from Twitter of slightly larger than
            quarter sized hail 3 miles east of Minatare.

&&

gcc
Local storm report, Jul 8, 3:26 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
326 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

            Corrects time of Minatare 3 east report
            based on radar imagery. Twitter post for
            quarter sized hail 3 miles east of Minatare.

&&

gcc
Local storm report, Jul 8, 3:28 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
328 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Flash Flood      Bayard                  41.76N 103.32W
07/08/2023                   Morrill            NE   Broadcast Media

            Flash flooding continues in Bayard near Camp
            Rock Campgrounds.

&&

gcc

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:47 AM MDTSpecial Weather StatementCYSSioux43 min
Jul 8, 12:29 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Jul 8, 12:51 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux39 min
Jul 8, 1:30 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Morrill, Scotts Bluff30 min
Jul 8, 1:59 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff31 min
Jul 8, 2:09 PM MDTSpecial Weather StatementCYSCheyenne36 min
Jul 8, 2:24 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Cheyenne, Morrill36 min
Jul 8, 2:33 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff42 min
Jul 8, 2:48 PM MDTFlash Flood WarningCYSMorrill3 hr
Jul 8, 3:00 PM MDTFlash Flood WarningCYSCheyenne, Morrill3 hr
Jul 8, 3:00 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne, Morrill45 min
Jul 8, 3:15 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball45 min
Jul 8, 3:37 PM MDTFlash Flood WarningCYSCheyenne3 hr
Jul 8, 3:51 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball24 min
Jul 8, 4:15 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball30 min
Jul 8, 4:46 PM MDTSpecial Weather StatementCYSKimball44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.